Prosthetic Heart Valve Thrombosis
Prosthetic heart valve thrombosis is thought to result from an interaction between components of blood and the prosthesis, or blood flow in and around the prosthesis.
Factors that may increase your chances of prosthetic heart valve thrombosis include:
- Inadequate anticoagulant/blood thinning therapy after a valve transplant
- Prosthesis located at the mitral valve in the heart
- Atrial fibrillation
- Certain medicines
- Cancerous tumors
- Systemic diseases such as systemic lupus erythematosus, or inflammation and damage to various body tissues, including joints, skin, kidneys, heart, lungs, blood vessels, and brain
- Reduced cardiac pumping—possibly from heart failure
Prosthetic heart valve thrombosis may cause:
- Shortness of breath
- Difficulty breathing while lying down
- Difficulty exercising
- Chest pain, burning, or pressure
- Loss of consciousness
Talk with your doctor about the best treatment plan for you. Treatment options include:
The first line of therapy is usually thrombolysis, which are medicines that break up abnormal blood clots.
Anticoagulant medicines are used to control clotting. Anticoagulation therapy may be used alone in people with small clots that are not obstructing the heart valve.
In some cases, surgery to replace the valve may be necessary.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
Edits to original content made by Denver Health.
Copyright © EBSCO Information Services
All rights reserved.